Anna D. Garrett, PharmD, BCPS, CPP
Published Online: Tuesday, August 1, 2006

Patients taking warfarin often have questions related to eating green leafy vegetables. Well-meaning family members, friends, and health care providers may tell them that they should avoid foods high in vitamin K (generally, green leafy vegetables and some oils). Adopting this advice, however, may make stabilization of the international normalized ratio (INR) difficult.

If a patient has a diet that is very low in vitamin K intake, any increase in green leafy vegetables represents a large percentage increase in vitamin K, and a large drop in the INR. Patients with diets already high in vitamin K who increase their intake of green leafy vegetables will have a much lower percentage increase.

Dr. Garrett is a clinical pharmacist practitioner at Cornerstone Health Care in High Point, NC.

Latest Articles
In case you got caught up in the Thanksgiving holiday rush, here are the top trending stories you may have missed in November:
Bryan Ziegler, PharmD, executive director of Kennedy Pharmacy Innovation Center, provides some resources for community pharmacists to use when implementing new collaborative services with primary care providers.
James Schiffer, RPh, associate at Allegaert Berger & Vogel LLC, discusses some tips for pharmacists who are facing a Drug Enforcement Administration audit.
Carlos Aquino, founder and president of PharmaDiversion LLC, talks about the importance of the Drug Enforcement Administration's (DEA) diversion website.
Latest Issues